New York, 2025

Damaging Winds in New York, August 13, 2025

August 13, 2025 · NWS ALY · 7 events in 4 counties and zones

Hot and humid conditions ahead of an upper level disturbance and surface boundary generated enough instability to drive the development of scattered thunderstorms across eastern New York on the afternoon of August 13, 2025. A cluster of storms reached severe magnitudes, inflicting tree and wire damage in Schoharie, Albany, and Greene Counties that lead to several road closures and subsequent…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

Hot and humid conditions ahead of an upper level disturbance and surface boundary generated enough instability to drive the development of scattered thunderstorms across eastern New York on the afternoon of August 13, 2025. A cluster of storms reached severe magnitudes, inflicting tree and wire damage in Schoharie, Albany, and Greene Counties that lead to several road closures and subsequent traffic delays. Some of the roadways impacted include Harpersfield Road, Blodgett Hill Road, and Route 81. Damage to a car was additionally reported due to downed wires near Route 143 and Waterboard Road near Coeymans Hollow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 13, 5:34 AM EST, 6 hours 38 minutes earlier.

Area forecast discussion, Aug 13, 5:34 AM EST, 6 hours 38 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
634 AM EDT Wed Aug 13 2025

.SYNOPSIS...
Muggy and hot today with increasing clouds ahead of an
approaching boundary that will likely result in isolated to
scattered showers and thunderstorms this afternoon into this
evening. As a secondary front pushes through tomorrow,
additional showers and storms are expected, especially south and
east of the Capital District. Dry and warm conditions return
Friday and Saturday before a stronger cold front pushes through
on Sunday resulting in additional chances for showers and
storms.

&&

.DISCUSSION...
Key Messages:

 - Combination of hot temperatures and higher humidity today
   will result in feels-like temperatures in the low to mid 90s
   in immediate valley locations this afternoon.

 - 40-70% chances for isolated to scattered areas of rain
   showers and thunderstorms this afternoon into early evening across
   eastern New York and western New England.

Latest water vapor imagery shows a trough digging into the Great
Lakes with forcing for ascent ahead of it resulting in areas of
showers and thunderstorms that are tracking westward. Southerly
flow ahead of the approaching shortwave trough will support
increased low and mid-level moisture spreading into the
Northeast resulting in higher humidity today compared to the
past few days. This wind regime will also maintain the very warm
temperatures we have experienced the past few days with 850hPa
isotherms once again reaching +15C to +17C. While this will once
again lead to hot temperatures climbing into the upper 80s to
low 90s, increasing cloud coverage ahead of the incoming
boundary and higher humidity should result in temperatures
falling a degree or two shy of yesterday's highs. The 25th to
75th percentile guidance from the NBM shows temperatures
generally peaking between the mid-80s to low 90s for most. Even
still, the higher humidity will compensate for the slightly
lower temperature leading to uncomfortable "feel-like
temperatures" or heat index values rising into the low to mid
90s. As stated in the previous forecast, we held off on heat
advisories given coverage of 95F+ heat index values is limited
to the immediate valley areas. Also, the HeatRisk graphics
still only "moderate" heat-related impacts with a few isolated
areas of "major".

With such a hot and humid air mass in place, surface-based CAPE
values rise to 1000 - 2000 J/kg per the latest HREF supporting
thunderstorm development as the front tracks into our area;
however, shear profiles are unimpressive given very weak flow
aloft with effective shear values near or under 20kts. In
addition, lapse rates are poor only maxing out near 5-5.5C/km
due to warm temperatures aloft. These factors will limit
updraft strength; however, the HREF still shows a few instances
of a 10% chance for 10m AGL wind gusts exceeding 30mph mainly
from 18 - 23 UTC coincident with where we have higher instability
present focused in the Hudson Valley. In addition, forecast
soundings show steep low-level lapse rates 8-9C/km, sufficient
low-level convergence along the boundary, and DCAPE values >500
J/kg. Such environments can support an isolated damaging wind
risk, should updrafts grow tall enough and downdrafts accelerate
towards the surface.

While latest CAMS show a broken line of isolated to scattered
shower/storm clusters tracking south and east this afternoon,
high res guidance suggests storm coverage could increase mainly
south of I-90 as a shortwave from PA provides additional forcing
for ascent within the more buoyant environment within the mid-
Hudson Valley/eastern Catskills and parts of western New
England. SPC introduced a "marginal" risk (level 1 of 5) for
this region in its Day 1 Convective Outlook for an isolated
damaging wind gust threat. In addition, with a plume of enhanced
PWATs nearing 1.50 - 2" focused ahead of the boundary, any
storm can produce brief heavy downpours. Any rain will be
beneficial given month- to- date precipitation is generally
under 1 inch.

The boundary continues to push south and east through the
forecast area this evening with shower/storm coverage weakening
after sunset (which is now before 8pm for the first time since
early May). The true cold front then approaches tomorrow from
northwest to southeast. With a lingering warm and humid
environment mainly south and east of the Capital District and
stronger environmental shear nearing 30kts combined with
forcing for ascent from the incoming parent shortwave trough,
there is medium confidence in renewed shower and storm development
in the mid-Hudson Valley into NW CT as SB cape values again
reach 1000 - 1500 J/kg. There is uncertainty regarding timing
and storm coverage given that the more buoyant air mass shifts
south and eastward through the day as the front approaches and
may shift out of our area by the time the stronger forcing
arrives during the afternoon. For now, maintain high chance and
likely POPs mainly south and east of I-90 with chance and slight
chance elsewhere as isolated showers/storms look to develop
along the true cold front/wind shift boundary. Otherwise, we
remain warm and muggy for one last day on Thursday with high
temperatures rising into the mid to upper 80s but higher cloud
coverage should prevent temperatures from topping 90.

Northerly winds in the wake of our cold front Thursday night
into Friday will usher in a much drier air mass with more
comfortable dew points/humidity as a Canadian sfc high builds
into the Northeast. Dry and mostly sunny into Saturday before
our next cold front arrives on Sunday. With a more potent
shortwave trough from Canada swinging south and eastward
directing a sfc cold front into the Northeast, maintained
widespread chance POPs for Sunday afternoon.

&&

.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
VFR conditions at all TAF sites this morning through 13/17z. Scattered
rain showers and thunderstorms develop this afternoon across
all TAF sites but forecast confidence is low in exact timing and
impact so continued to mention thunderstorm and shower activity
in PROB30 groups. Heavy rainfall could occur today with any
developed thunderstorm impacting visibility and ceilings down to
MVFR/IFR conditions. Rain shower and thunderstorm activity
decreases after 14/00z, but lingering showers could occur
overnight where confidence is low to include mention outside of
PROB30 groups. Winds become southerly to southwesterly between 5
and 10 knots through this evening. Winds become light and
variable again tonight.

Outlook...

Thursday Night: No Operational Impact. NO SIG WX.
Friday: No Operational Impact. NO SIG WX.
Friday Night: No Operational Impact. NO SIG WX.
Saturday: No Operational Impact. NO SIG WX.
Saturday Night: No Operational Impact. NO SIG WX.
Sunday: Moderate Operational Impact. Chance of SHRA...TSRA.
Sunday Night: Low Operational Impact. Slight Chance of SHRA.
Monday: No Operational Impact. NO SIG WX.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Air Quality Alert from 11 AM this morning to 11 PM EDT this
     evening for CTZ001-013.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...Humphrey/Speciale
DISCUSSION...Speciale
AVIATION...Webb

In the hours before

Special weather statement, Aug 13, 10:29 AM EST, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Albany NY
1129 AM EDT Wed Aug 13 2025

NYZ040-047-048-131615-
Schoharie NY-Western Schenectady NY-Montgomery NY-
1129 AM EDT Wed Aug 13 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN SCHENECTADY...
NORTHEASTERN SCHOHARIE AND SOUTH CENTRAL MONTGOMERY COUNTIES THROUGH
1215 PM EDT...

At 1129 AM EDT, Doppler radar was tracking a strong thunderstorm near
Cobleskill, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Cobleskill, Duanesburg, Schoharie, Delanson, Central Bridge,
Carlisle, Esperance, Duane, Lykers, Old Central Bridge, Lawyersville,
Rockwell Corners, Grovenor Corners, Old Stone Fort, Market Corners,
Quaker Street, Little York, Becker Corners, Burtonsville, and Shutts
Corners.

This includes Interstate 88 between exits 22 and 23.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4284 7448 4280 7412 4273 7415 4273 7418
      4272 7417 4268 7417 4262 7420 4260 7422
      4258 7422 4269 7455
TIME...MOT...LOC 1529Z 289DEG 14KT 4273 7443

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Frugis
Special weather statement, Aug 13, 11:19 AM EST, 53 minutes before
Special Weather Statement
National Weather Service Albany NY
1219 PM EDT Wed Aug 13 2025

NYZ048-049-051-052-131700-
Eastern Albany NY-Eastern Schenectady NY-Western Schenectady NY-
Western Albany NY-
1219 PM EDT Wed Aug 13 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN SCHENECTADY AND
NORTHERN ALBANY COUNTIES THROUGH 100 PM EDT...

At 1218 PM EDT, Doppler radar was tracking a strong thunderstorm over
Altamont, or near Rotterdam, moving east at 20 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Albany, Rotterdam, Colonie, Guilderland, Duanesburg, Voorheesville,
Altamont, Knox, Shakers, Meadowdale, Gifford, Maywood, Dunnsville,
Karner, Hartmans Corners, Fort Hunter, North Bethlehem, Duane Lake,
Roessleville, and Fullers.

People attending Altamont Fair should seek safe shelter immediately!

This includes the following highways...
 New York State Thruway between exits 24 and 25.
 Interstate 890 near exit 9.
 The Adirondack Northway between exits 1 and 2.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4263 7415 4276 7414 4277 7381 4266 7380
TIME...MOT...LOC 1618Z 270DEG 16KT 4271 7404

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Frugis
Special weather statement, Aug 13, 11:50 AM EST, 22 minutes before
Special Weather Statement
National Weather Service Albany NY
1250 PM EDT Wed Aug 13 2025

NYZ052-131730-
Eastern Albany NY-
1250 PM EDT Wed Aug 13 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL ALBANY COUNTY THROUGH
130 PM EDT...

At 1249 PM EDT, Doppler radar was tracking a strong thunderstorm near
Voorheesville, or near Delmar, moving east at 15 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Albany, Delmar, Voorheesville, Feura Bush, Selkirk, New Scotland,
Clarksville, Bleecker Stadium, Slingerlands, Normansville, South
Albany, Selkirk Yards, Spawn Hollow, Beckers Corners, Callanans
Corners, Karlsfeld, Keefers Corners, Reidsville, Bethlehem Heights,
and Meyers Corners.

People attending New York State Food Festival - Empire State Plaza
should seek safe shelter immediately!

This includes the following highways...
 Interstate 87 between exits 21A and 23.
 Interstate 787 between exits 1 and 4.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4267 7374 4265 7374 4262 7376 4259 7376
      4258 7375 4253 7376 4250 7378 4250 7403
      4267 7403
TIME...MOT...LOC 1649Z 274DEG 13KT 4260 7394

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Frugis

The radar

The Albany radar (KENX), 17 km away, was scanning. The volume nearest the first event began at 17:11 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Albany

When
August 13, 12:12 PM EST
Where
Albany County, 1.37 mi WNW of Coeymans Hollow
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
42.477, -73.925

A local fire department reported several trees and wires down with wires on a car near Route 143 and Waterboard Road near Coeymans Hollow.

Thunderstorm Wind, Albany

When
August 13, 12:13 PM EST
Where
Albany County, 12.82 mi NNW of Fairlawn Estates
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
42.957, -73.886

A local fire department reported a tree down on house on Morehouse Road in the Town of Coeymans.

Thunderstorm Wind, Albany

When
August 13, 12:17 PM EST
Where
Albany County, 0.31 mi ENE of Coeymans Hollow
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
42.472, -73.895

A local fire department reported a tree and power lines down on Blodgett Hill Road in the Town of Coeymans.

Thunderstorm Wind, Schoharie

When
August 13, 12:23 PM EST
Where
Schoharie County, 1.75 mi W of Jefferson
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.477, -74.634

Local law enforcement reported a large tree down on North Harpersfield Rd west of Jefferson which lead to closure of the road.

Thunderstorm Wind, Greene

When
August 13, 12:30 PM EST
Where
Greene County, 0.44 mi S of Greenville Rnbow Arp
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.414, -74.019

A local 911 call center operator reported trees and wires along Route 81 in the town of Greenville.

Thunderstorm Wind, Greene

When
August 13, 1:00 PM EST
Where
Greene County, 0.5 mi NE of Durham
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.405, -74.173

A local 911 call center operator reported trees and wires down in town of Durham.

Thunderstorm Wind, Warren

When
August 13, 1:15 PM EST
Where
Warren County, 1.49 mi N of Warrensburg
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
43.502, -73.749

An Amateur Radio operator reported trees down in the vicinity of the Lake George Escape Campground.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2025Every state in 2025This day in weather historyWarnings in New York, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1290021, 1290022, 1290023, 1290024, 1290027, 1290026, 1290025.